Louisiana, 2012

Strong Wind in Louisiana, March 8, 2012

March 8, 2012 · NWS JAN · 3 events in 3 counties and zones

The passage of a strong cold front brought unusually intense gradient winds to the the entire Deep South region. Damage to structures and vehicles occurred as a result of these winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The passage of a strong cold front brought unusually intense gradient winds to the the entire Deep South region. Damage to structures and vehicles occurred as a result of these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 8, 3:51 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 8, 3:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CST THU MAR 8 2012

......HEAVY RAINS POSSIBLE ACROSS THE DELTA OVERNIGHT...

.DISCUSSION...COLD FRONT CONTINUES TO MAKE STEADY SOUTHWARD PROGRESS
TOWARD THE CWA THIS AFTERNOON...AND NOW EXTENDS FROM NASHVILLE TN TO
CLARKSDALE MS TO TEXARKANA. THERE CONTINUES TO BE A CLUSTER OF
SHOWERS AND THUNDERSTORMS ALONG THE FRONT...WITH A TRAILING AREA OF
STRATIFORM RAINFALL BEHIND THE FRONT. AHEAD OF THE FRONT...SCATTERED
SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN ON THE INCREASE ACROSS
NORTHERN AND WESTERN PORTIONS OF THE CWA OVER THE LAST HOUR OR SO.
SPC MESOANALYSIS INDICATES MLCAPES IN THE 500-1000 J/KG RANGE ACROSS
MUCH OF THE AREA WITH LITTLE CIN...SO THERE REMAINS SOME POTENTIAL
FOR STRONG THUNDERSTORMS THROUGH THE LATE AFTERNOON HOURS.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE FRONT WILL
CONTINUE TO SLOWLY PUSH ACROSS THE AREA OVERNIGHT...REACHING THE I-20
CORRIDOR BY AROUND MIDNIGHT...AND THE PINE BELT AROUND DAYBREAK. THIS
EVENING THERE REMAINS A RELATIVELY SHORT WINDOW WHEN THE ATMOSPHERE
WILL BE UNSTABLE AHEAD OF THE FRONT. THIS COUPLED WITH 0-6 KM BULK
SHEAR MAGNITUDES IN THE 30-40 KT RANGE COULD ALLOW FOR SOME ORGANIZED
CONVECTION. SPC CONTINUES TO MAINTAIN A SLIGHT RISK ALONG AND NW OF A
JONESVILLE LA TO JACKSON TO STARKVILLE LINE. THE PRIMARY THREATS WITH
ANY SEVERE STORMS WILL BE DAMAGING WIND GUSTS OR LOWER-END SEVERE
HAIL. BY LATER IN THE EVENING...CAPPING WILL INCREASE. STILL EXPECT
SOME ELEVATED CONVECTION...BUT THE STRONG/SEVERE THREAT WILL
DIMINISH.

AS FOR HEAVY RAINFALL POTENTIAL...HPC IS STILL FORECASTING UPWARDS
OF 2 1/2 INCHES FOR OUR DELTA AREAS THROUGH THE NEXT 48 HOURS...AND
HAS OUTLOOKED OUR DELTA COUNTIES FOR A SLIGHT RISK IN THE DAY 1
EXCESSIVE RAINFALL OUTLOOK. THE 12Z GFS SUGGESTS LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE IN A FEW AREAS. WOULD NOT BE SHOCKED A
FLASH FLOOD WARNING OR TWO ARE NEEDED OVERNIGHT...BUT WE ARE NOT
EXPECTING A LARGE SCALE FLOOD THREAT.

TOMORROW WILL BE A CHILLY BREEZY DAY BEHIND THE FRONT. ACROSS
CENTRAL AND SOUTHERN PORTIONS OF THE AREA TEMPS WILL OR REMAIN
STEADY DURING MUCH OF THE DAYTIME...WITH TEMPS IN THE NORTH ONLY
RISING A FEW DEGREES. THERE WILL BE LINGERING STRATIFORM RAIN...
PRIMARILY DURING THE MORNING HOURS. WITH A CHANCE OF THUNDER SOUTH
OF THE HIGHWAY 84 CORRIDOR THANKS TO ELEVATED INSTABILITY.

SFC HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WILL BUILD IN LATE
FRIDAY INTO SATURDAY. THIS SHOULD PROVIDE SOME BREAK IN THE PRECIP
TO START OFF THE WEEKEND. THUS WE WERE ABLE TO CUT BACK POPS
SIGNIFICANTLY FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. THIS SHOULD
ALSO PROVIDE SOME OPPORTUNITY FOR THE EXCESSIVE RAINFALL FROM
TONIGHT TO DRAIN OFF AHEAD OF THE NEXT STORM SYSTEM. BY SATURDAY
NIGHT...SHOWERS WILL BEGIN TO INCREASE OVER THE WESTERN HALF OF THE
AREA AHEAD OF THE NEXT SYSTEM SET TO MOVE THROUGH ON SUNDAY AND
MONDAY. /DL/

LONG TERM...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...12Z MODEL
GUIDANCE CAME IN NOT QUITE AS IMPRESSIVE WITH RAINFALL AMOUNTS WITH
THE SUNDAY/MONDAY SYSTEM. THERE ARE STILL INDICATIONS THAT SOME
AREAS COULD SEE UP TO 2 INCHES...BUT THERE IS NOW A BIT LESS CONCERN
FOR FLOODING POTENTIAL. REMOVED MENTION FROM THE HWO OF THE HEAVY
RAIN THREAT IN THE EXTENDED. STILL...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE DURING THIS TIME FRAME. THERE WILL ALSO BE THE POTENTIAL
FOR SOME STRONG STORMS...THOUGH THE THREAT FOR SEVERE WAS NOT GREAT
ENOUGH TO MENTION IN THE HWO AT THIS TIME. /DL/

OTHERWISE...ANTICIPATE VERY WARM CONDITIONS IN THE LONG TERM PERIOD
AFTER SATURDAY AND THE FRONTAL BOUNDARY TO OUR SOUTH RETURNS BACK
NORTH. AFTER MONDAY PERSISTENT SHORT WAVE UPPER LEVEL RIDGING SHOULD
BE TAKING HOLD OVER THE LOWER MISSISSIPPI VALLEY AS TROUGHS DIG OUT
TO OUR WEST. BECAUSE IMPRESSIVE MOISTURE WILL STILL BE FLOWING NORTH
FROM THE GULF THERE MIGHT STILL BE SOME SHOWERS ABOUT INTO THE MID
WEEK...BUT THE BIG STORY WILL LIKELY BE MOISTURE AND TEMPERATURE
COMBINATIONS THAT ARE A MONTH OR TWO AHEAD OF SCHEDULE. GFS-BASED
MEX GUIDANCE SEEMED TO HAVE THE RIGHT IDEA ON TEMPERATURES AS IT WAS
THE WARMEST OF GFS ENSEMBLE GUIDANCE. MEX POPS ALSO SEEM
SUFFICIENTLY WET THROUGH THE START OF NEXT WEEK AND REALLY DID NOT
SEE A WHOLE LOT OF ROOM FOR IMPROVEMENT. /BB/

&&

.AVIATION...VFR CEILINGS CONTINUING THIS AFTERNOON AHEAD OF A COLD
FRONT THAT IS DUE TO ARRIVE THIS EVENING. SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS THE AREA COULD
BRIEFLY AFFECT A TAF SITE AND BRING MVFR TO IFR CONDITIONS ALONG
WITH GUSTY WINDS. MOST OF THE RAIN WILL BE BEHIND THE FRONT WHICH
WILL BRING WIDESPREAD CEILINGS DOWN TO MVFR AND IFR CATEGORIES
THROUGH 12Z FRIDAY. WINDS TODAY WILL BE OUT OF THE SOUTH SUSTAINED
AROUND 10-15KTS AND GUSTY UP TO 25KTS. BEHIND THE FRONT...WINDS WILL
BE OUT OF THE NORTH 10-20KTS WITH GUSTS TO 25-30KTS WITH LINGERING
LIGHT TO MODERATE RAINS TAPERING OFF THROUGH THE DAY FRIDAY. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       53  56  42  67 /  99  61  12  12
MERIDIAN      54  59  38  69 /  96  64   5   4
VICKSBURG     51  55  45  68 / 100  55  20  22
HATTIESBURG   65  69  45  72 /  72  73  11   7
NATCHEZ       53  55  45  66 /  99  72  31  31
GREENVILLE    44  53  39  62 / 100  32   6  13
GREENWOOD     47  54  40  67 / 100  42   5   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/BB/28
Hazardous weather outlook, Mar 8, 2:46 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CST THU MAR 8 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>051-053-059-
060-092100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-CLAIBORNE-JEFFERSON-ADAMS-
246 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

A STRONG COLD FRONT WILL MOVE SLOWLY INTO THE AREA TONIGHT...BRINGING
A SLIGHT RISK FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING...
AND THEN THE POTENTIAL FOR VERY HEAVY RAINFALL OVERNIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH AND HAIL UP TO QUARTER SIZE MAY DEVELOP LATE
THIS AFTERNOON AND EVENING...WITH THE RISK DIMINISHING BY MIDNIGHT.
ALSO A TORNADO OR TWO CANNOT BE RULED OUT. LOCATIONS WITH THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND NORTHWEST OF THE
NATCHEZ TRACE CORRIDOR. THE CONCERN FOR VERY HEAVY RAINFALL WILL
INCREASE THROUGH THE NIGHT AS THE FRONT CONTINUES TO PUSH SLOWLY
SOUTHEAST. LOCATIONS ALONG AND NORTHWEST OF A BASTROP LOUISIANA TO
GRENADA MISSISSIPPI LINE COULD RECEIVE TWO TO THREE INCHES OF
RAINFALL BY FRIDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
HEAVY RAINFALL WILL BE POSSIBLE SUNDAY EVENING THROUGH SUNDAY NIGHT...
MAINLY FOR AREAS NORTHWEST OF THE NATCHEZ TRACE PARKWAY. PLEASE STAY
TUNED FOR FUTURE UPDATES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING AND ONCE AGAIN SUNDAY EVENING.

MSZ052-054>058-061>066-072>074-092100-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
246 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PORTIONS OF CENTRAL
AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Morehouse

When
March 8, 4:30 PM CST to 6:30 PM CST
Where
Morehouse forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.820, -91.802 (the zone’s center; the record gives no point)

Several trees were blown down across the parish.

Strong Wind, East Carroll

When
March 8, 5:00 PM CST to 7:00 PM CST
Where
East Carroll forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.733, -91.235 (the zone’s center; the record gives no point)

A grain elevator collapsed in the community of Hollybrook due to the strong winds. A tree was blown down onto a road in the parish, causing an automobile accident.

Strong Wind, Franklin

When
March 8, 5:35 PM CST to 7:35 PM CST
Where
Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.133, -91.674 (the zone’s center; the record gives no point)

Sporadic trees and power lines were down across the city of Winnsboro.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370038, 370039, 370041.